The optimality of contingent fees in the agency problem of litigation
Linear contracts are of particular interest to economists. They have a simple structure, yet they are very popular in practice. In this regard, plaintiff-lawyer contractual relationships are of particular interest. Lawyers' fees are mostly paid by a sharing rule and they are typically a fixed proportion of the recovery across all lawsuits of the same type and this fixed proportion typically stays constant for many years. Such a simple and stable form of contract is puzzling to contract theorists. This paper presents a simple agency model with a risk-averse principal and a risk-neutral agent. We show that the observed puzzling features of contracts in litigation are in fact optimal behaviors, if a lawyer's effort has a constant marginal cost.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Joseph M. Fisher, 1988. "Contingent And Noncontingent Attorneys' Fees In Personal Injury Cases," Contemporary Economic Policy, Western Economic Association International, vol. 6(3), pages 108-121, 07.
- Sugato Bhattacharyya & Francine Lafontaine, 1995. "Double-Sided Moral Hazard and the Nature of Share Contracts," RAND Journal of Economics, The RAND Corporation, vol. 26(4), pages 761-781, Winter.
- Dana, James D, Jr & Spier, Kathryn E, 1993. "Expertise and Contingent Fees: The Role of Asymmetric Information in Attorney Compensation," Journal of Law, Economics and Organization, Oxford University Press, vol. 9(2), pages 349-367, October.
- G. Hanoch & H. Levy, 1969. "The Efficiency Analysis of Choices Involving Risk," Review of Economic Studies, Oxford University Press, vol. 36(3), pages 335-346.
- Hay, Bruce L, 1996. "Contingent Fees and Agency Costs," The Journal of Legal Studies, University of Chicago Press, vol. 25(2), pages 503-533, June.
- Kim, Son Ku & Wang, Susheng, 1998. "Linear Contracts and the Double Moral-Hazard," Journal of Economic Theory, Elsevier, vol. 82(2), pages 342-378, October.
When requesting a correction, please mention this item's handle: RePEc:eee:irlaec:v:28:y:2008:i:1:p:23-31. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.